Can Steroids Cause Diaper Rash in Children?

  • By: Gian
  • Date: March 18, 2022
  • Time to read: 4 min.

Diaper rash is a common problem for babies, but can it be caused by steroids? Some parents worry that their baby’s diaper rash is a sign of steroid use, but is there any evidence to support this connection?

In this post, we’ll take a look and explore whether there is a link between steroids and diaper rash. We’ll also discuss some of the possible causes of diaper rash and offer tips for preventing and treating this condition.

What are steroids?

The human body produces hormones naturally, so steroids are man-made versions of these chemicals. The purpose of steroids is to reduce inflammation. And while steroids do lessen swelling, pain, and stiffness, they do not cure your condition.

What are steroids used medically?

Many conditions are treated with steroids where the body’s defense system isn’t working properly, causing tissue damage. Rheumatologic diseases such as rheumatoid arthritis, lupus, and vasculitis are typically treated with these medications. These include corticosteroids such as prednisone and cortisone.

Certain diseases may be treated primarily with steroids. Other conditions may require steroid use sparingly or only when other measures haven’t worked.

Can babies take steroids?

A doctor may prescribe a topical steroid medication in certain cases. In some cases, eczema is so inflamed, red, and itchy that topical steroids are the only way the skin can heal. Although topical steroids are extremely safe and essential for eczema treatment, it is important to know that they are prescribed by a doctor. Follow your doctor’s instructions when using steroids. Discuss your child’s treatment options with your doctor before using steroids.  

What are the potential side effects of steroid use?

Steroids can cause skin thinning and alter the color of the skin. A stinging sensation may also be experienced when they are applied to the skin. The treatment may cause allergies in some children, especially if preservatives are used.  

For children who require long-term treatment with potent steroids, some topical steroids can get into the bloodstream and potentially affect their growth. Keeping an eye on their growth is therefore crucial.  

Furthermore, topical steroids can also cause adrenal insufficiency. Steroid use should only be done under medical supervision.

Steroids rarely cause systemic reactions, but they may cause life-threatening complications. Rapidly developing complications can be deadly. There are two ways systemic reactions can occur:

An immediate reaction may occur within an hour after taking a drug. You may experience hives, facial swelling, respiratory distress, rapid heartbeat, a fever, confusion, and a blistering rash. Dermatology and radioallergosorbent testing would be used for the diagnosis.

It is possible for non-immediate reactions to occur up to 48 hours after an oral or injected drug has been administered. Symptoms may include a widespread rash or hives. When a skin or patch test is used for diagnosis, one to two days should be added to the reading to account for the delayed nature of the reaction.

Do steroids cause diaper rashes?

Yes, it is possible for steroids to cause diaper rash or diaper dermatitis. Toxicities of potent topical steroids can all be absorbed through the skin, but this may be amplified if the skin is inflamed. Infants are particularly vulnerable to skin reactions because their skin absorbs chemical treatments more readily, especially in the diaper area and other skin folds.

Additionally, in case the diaper rash persists despite treating it at home, your doctor might prescribe hydrocortisone (steroid) cream or antifungal cream if the problem is a fungal infection. And excessive use of topical steroid creams for the treatment of diaper dermatitis might make the condition worse.

Usually, a diaper rash will go away on its own with home remedies like a diaper rash cream and basic diaper care routines.

  • Frequent diaper changes are highly recommended.
  • Apply petroleum jelly or diaper rash cream with zinc oxide to the irritated skin at every diaper change. Zinc oxide is used to treat a wide range of skin conditions including diaper rashes. If you want to remove this protective layer, later on, don’t scrub it off. Instead use mineral oil on a cotton ball.
  • Ditch that alcohol-based baby wipes and use warm water and mild soap instead.
  • Let your baby go without a diaper for a few hours to let the air out.
  • Consider switching from disposable diapers to cloth diapers because they are more breathable.

Takeaway

While it’s not common for steroids to cause diaper rash, it is possible. If your child has diaper rashes and you are concerned that steroids may be the cause of the inflamed skin, talk to your doctor and seek professional medical advice. They can help you determine if the rash is related to steroid use and, if so, they will likely advise you on how to treat it.